Alert archive / Texas / Small Craft Advisories in 2024

Small Craft Advisory 21, NWS Houston/Galveston, TX

February 21, 2024

NWS Houston/Galveston, TX issued this small craft advisory at Feb 21, 2024, 2:57 AM CST. It took effect at Feb 21, 2024, 6:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2024, 2:57 AM CST (08:57 UTC)
In effect from
Feb 21, 2024, 6:00 PM CST
Expired
Feb 22, 2024, 6:00 AM CST
In force
12 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

809 
WHUS74 KHGX 210857
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
257 AM CST Wed Feb 21 2024

GMZ370-375-211700-
/O.NEW.KHGX.SC.Y.0021.240222T0000Z-240222T1200Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
257 AM CST Wed Feb 21 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST THURSDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  5 to 8 ft expected.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...From 6 PM this evening to 6 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
313 
WHUS74 KHGX 211816
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1216 PM CST Wed Feb 21 2024

GMZ370-375-220600-
/O.CON.KHGX.SC.Y.0021.240222T0000Z-240222T1200Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1216 PM CST Wed Feb 21 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 AM CST THURSDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  5 to 9 ft expected.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...From 6 PM this evening to 6 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
101 
WHUS74 KHGX 212059
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
259 PM CST Wed Feb 21 2024

GMZ370-375-221000-
/O.CON.KHGX.SC.Y.0021.240222T0000Z-240222T1200Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
259 PM CST Wed Feb 21 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 AM CST THURSDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  5 to 9 ft expected.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...From 6 PM this evening to 6 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
720 
WHUS74 KHGX 220332
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
932 PM CST Wed Feb 21 2024

GMZ370-375-221200-
/O.CON.KHGX.SC.Y.0021.000000T0000Z-240222T1200Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
932 PM CST Wed Feb 21 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

* WHAT...South winds 20 to 25 kt and seas 5 to 8 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 6 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
705 
WHUS74 KHGX 221209
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
609 AM CST Thu Feb 22 2024

GMZ370-375-221800-
/O.EXP.KHGX.SC.Y.0021.000000T0000Z-240222T1200Z/
/O.NEW.KHGX.SC.Y.0022.240222T1209Z-240222T1800Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
609 AM CST Thu Feb 22 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Seas 6 to 9 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Feb 20, 11:14 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 20, 11:14 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1114 PM CST Tue Feb 20 2024

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday Night)
Issued at 228 PM CST Tue Feb 20 2024

I DECLARE SPRINGTIME! I didn't say it...I declared it! Mother
Nature definitely agrees that winter is a thing of the past as
today marks the beginning of a streak of 70+°F days that is much
more akin to late March/early April than it is to late February.
Although, an early exposure to Springlike temperatures isn't that
uncommon for Houston. For the City of Houston, the average first
day with a high temperature of 80°F or above is February 14th...so
going by the average we're actually a little behind schedule on
reaching the low 80s. Don't worry though...that's likely gonna
happen within a few days. Ridging aloft continues to build in this
afternoon with 500mb heights increasing to 584-588 dam. 850mb
temperatures range from 13- 16°C with southwesterly winds aloft.
This is supportive of high temperatures today reaching the low to
mid 70s with some isolated spots reaching the upper 70s. Onshore
flow continues to persist with dew points reaching the upper
50s/low 60s overnight. Dew point depressions are expected to drop
to 0-2°F once again overnight, but winds will be a bit more
elevated compared to Monday night. Expecting another round of
patchy fog with the fog being locally dense in some spots, mainly
between 4am-9am CST. The wind could keep visibilities from
dropping too far in some spots, especially for areas around the
Brazos Valley. Expect temperatures to bottom out in the upper 50s
overnight.

Wednesday will be just about the same as Tuesday...just a little bit
warmer and a bit breezier. An upper trough sweeping through the
western CONUS on Wednesday generates surface low pressure on the
leeside of the Rockies. This tightens the pressure gradient and
leads to the development of a 30-40 kt LLJ that drifts in overhead
going into late Wednesday afternoon and persisting into the
overnight hours. 850mb temperatures will be a bit warmer in the 15-
18°C range, but the gusty winds should keep us from getting as warm
as we could get on a day with light winds. We'll be a little below
criteria for a Wind Advisory, but still windy nonetheless. Expecting
sustained winds around 15-20 mph with gusts up to 25-30 mph. As far
as temperatures go, I actually bumped them up based on today's
temperatures slightly overperforming model guidance. So...now I have
most of the area reaching the upper 70s and I wouldn't be entirely
surprised if some locations west of I-45 reach the 80°F mark. On
Wednesday night, low temperatures will bottom out in the low 60s.
While dew point depressions will be low once again, the persistent
elevated winds "theoretically" will keep things mixed enough to
prevent the development of widespread fog.

Batiste

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 228 PM CST Tue Feb 20 2024

Above normal temperatures and relatively dry conditions are expected
during the long term period. Mid to upper level ridge breaks down by
Thursday as a shortwave and surface low moves north of the region.
Tight pressure gradient will keep breezy conditions, mainly in the
morning hours. A weak cold front will then move through the region
Thursday evening into early Friday. Some deterministic models are
suggesting a few light showers with a shortwave that drops into the
region along/behind the front. Moisture is limited, so kept a dry
forecast for Thursday. This front will not bring cooler conditions
but surface dewpoints will drop into the 30s and 40s degF range
through the weekend. Surface high pressure builds in behind the
front and will persist through the weekend, leading to dry conditions
and temperatures in the 70s. Return flow and a building mid to upper
level ridge will bring back temperatures in the 80s early next week.

JM

&&

.AVIATION...
(06Z TAF Issuance)
Issued at 1105 PM CST Tue Feb 20 2024

MVFR to IFR CIGS/Fog will fill in across SE Texas overnight
throughout the early morning hours of Wednesday. LIFR conditions
cannot be completely ruled out for this period, especially for
KLBX. Fog should begin to clear after sunrise with CIGS
lifting/scattering during the late morning. VFR conditions should
return to SE Texas by Wednesday afternoon. MVFR CIGS should begin
to fill in again Wednesday night.

03

&&

.MARINE...
Issued at 228 PM CST Tue Feb 20 2024

Surface high pressure centered across north-central Gulf will
continue to bring light southerly winds and low seas across our
waters today and tonight. Patchy fog, some locally dense will be
possible late tonight into mid Wednesday morning, particularly over
the bays. Winds and seas will gradually strengthen/build on
Wednesday ahead of a weak cold front that will enter the waters late
Thursday night (likely after midnight). Small Craft Advisories will
likely be issued prior to the front, from Wednesday night into
Thursday. Moderate offshore winds will briefly prevail on Friday.
Dry conditions and light onshore winds will resume into the weekend.

JM

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  57  78  62  82 /   0   0   0   0
Houston (IAH)			  57  78  62  80 /   0   0   0  10
Galveston (GLS)			  59  70  61  72 /   0   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...Batiste
LONG TERM....JM
AVIATION...03
MARINE...JM

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:28 AM CSTDense Fog AdvisoryHGXAustin, Brazoria, Colorado, Fort Bend, Galveston, Harris and 6 more5 hr

Nearby

Small Craft Advisories in Texas, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.